Skip to main content
padlock icon - secure page this page is secure

Capgras delusion with violent behavior in Alzheimer dementia: Case analysis with literature review

Notice

The full text article is temporarily unavailable.

We apologise for the inconvenience. Please try again later.

BACKGROUND: Capgras delusion (CD) has multiple etiologies including neurodegenerative disorders and can be associated with violent behavior. CD is a common complication of Alzheimer dementia (AD); however, CD with violent behavior is uncommon in AD. We report escalating violent behavior by a patient with advanced AD and CD who presented to the emergency department (ED) and required admission to an academic medical center.

METHODS: Case analysis with PubMed literature review.

RESULTS: A 75-year-old male with a 13-year history of progressive AD, asymptomatic bipolar disorder, chronic kidney disease, hypertension, hyperlipidemia, and benign prostatic hypertrophy presented to the ED with recurrent/escalating violence toward his wife, whom he considered an impostor. His psychotropic regimen included potentially inappropriate medications (PIMs) for geriatric/AD patients—topiramate/amitriptyline/chlordiazepoxide/olanzapine—that are associated with delirium, cognitive decline, dementia, and mortality. Renal dosing for topiramate, reduction in PIMs/anticholinergic burden, and substituting haloperidol for olanzapine resolved his violent behavior and CD.

CONCLUSIONS: CD in AD is a risk factor for violent behavior. As the geriatric population in the United States grows, CD in patients with AD may present more frequently in the ED, requiring proper treatment. Pharmacovigilance is necessary to minimize PIMs in geriatric/AD patients. Clinicians and other caregivers require further education to appropriately address CD in AD.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: Alzheimer dementia; Capgras delusion; amitriptyline; anticholinergic burden; benzodiazepines; bipolar disorder; caregiver; education; ethics; haloperidol; neurodegenerative disorders; olanzapine; pharmacovigilance; potentially inappropriate medications; prevalence; sertraline; topiramate; trazodone; violent behavior

Document Type: Research Article

Affiliations: 1: Departments of Psychiatry, Neurology, and Anesthesiology, Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey, USA 2: Department of Psychiatry, Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey, USA

Publication date: May 1, 2014

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more